Michigan, 2013

Winter Weather in Michigan, February 23 to 27, 2013

February 23 to 27, 2013 · NWS MQT · 5 events in 5 counties and zones

A low pressure system tracking through the Lower Great Lakes dropped moderate snow over much of the east half of Upper Michigan on the 27th.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A low pressure system tracking through the Lower Great Lakes dropped moderate snow over much of the east half of Upper Michigan on the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 23, 3:54 AM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Feb 23, 3:54 AM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
354 AM EST SAT FEB 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 351 AM EST SAT FEB 23 2013

OUR WEATHER FOR THE SHORT TERM WILL REMAIN TIED TO THE SURFACE LOW
SET UP FROM CENTRAL TO EASTERN UPPER MICHIGAN /INCLUDING NORTHER
LAKE MICHIGAN/ ON THE 08Z ANALYSIS. EXPECT THIS LOW TO SLOWLY EXIT
TO EASTERN UPPER MICHIGAN AND SOUTHERN ONTARIO BY 00Z. SLR OF
15-17:1 SHOULD REMAIN STEADY THROUGH THE PERIOD. RADAR IMAGERY SHOWS
A COUPLE OF BANDS OF LIGHT TO MODERATE SNOW...WITH THE PRIMARY ONE
ACROSS THE KEWEENAW PENINSULA. WHILE IT IS TYPICALLY DIFFICULT TO
PICK UP GIVEN THE HIGHER TERRAIN AND DISTANCE FROM THE
RADAR...CLOUDS NEAR 7KFT OVER NORTHEASTERN ONTONAGON COUNTY...AND
VIS LINGERING AROUND 2SM OR LESS AT CMX DO SUPPORT KEEPING THE
CURRENT ADVISORY GOING UNTIL 12Z/7AM.

THE NEARLY STACKED SURFACE-500MB LOW WILL CONTINUE TO TRACK
EAST...AS DRIER AIR WORKS IN ON HIGH PRESSURE FROM THE WEST.
SNOW/SNOW SHOWERS WILL CONTINUE NEAR LAKE SUPERIOR DESPITE
THIS...THANKS TO THE FALLING TEMPERATURES ALOFT WHICH HAVE DROPPED A
COUPLE DEGREES C SINCE EARLY FRIDAY EVENING TO STAY AROUND -10C
TODAY AND TONIGHT. WHILE THIS WILL NOT BE ENOUGH THIS TIME OF YEAR
TO PRODUCE SIGNIFICANT PURE LAKE EFFECT SNOW SHOWERS...IT WILL BE
ENOUGH TO ENHANCE THE SNOW ALREADY ROTATING AROUND THE EXITING LOW.

ON THE TEMPERATURE SIDE OF THINGS...TODAY WILL BE THE FIRST OF
SEVERAL 30 OR NEAR 30 DEGREE DAYS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 351 AM EST SAT FEB 23 2013

SUN...AS UPR RDG BLDS OVHD AND WEAKENING CLOSED LO SHIFTS TO THE E
AND GIVES WAY TO INCOMING SFC RDG AXIS WITH H85 TEMPS WARMING TO -8C
TO -10C BY 00Z MON...MARGINAL AT BEST FOR LES IN THE ABSENCE OF ANY
FORCING...EXPECT ANY LINGERING SHSN NEAR LK SUP TO DIMINISH THRU THE
DAY. INCRSG SUN ANGLE LATE IN THE SEASON WL ALSO ACT TO SUPPRESS LES
FORMATION IN THE AFTN. SUSPECT SC WL BE MORE RESILIENT WITH SOME
LLVL MSTR TRAPPED BLO STRENGTHENING INVRN NEAR H85. BEST CHC FOR
SOME CLRG WL BE OVER THE SCENTRAL WITH WSHFT TO THE NW...BUT LGT
WINDS WL LIMIT THE DOWNSLOPE SUBSIDENCE.

SUN NGT THRU MON NGT...WITH PERSISTENT UPR RDG OVER SE CANADA...
LATEST GUIDANCE IN GOOD AGREEMENT SHOWING LARGER SCALE ACYC FLOW
DOMINATING THE UPR LKS ARND SPRAWLING HI PRES ALIGNED FM QUEBEC TO
THE UPR LKS. SO EXPECT DRY WX TO DOMINATE. THE TRICKIEST PART OF THE
FCST WL BE TEMPS...AS THESE WL DEPEND ON THE DEGREE OF CLD COVER.
SFC RDG AXIS IS PROGGED TO SLIDE SLOWLY TO THE E ON SUN NGT...SO
SUSPECT AT LEAST PARTIAL CLRG WITH WSHFT TO THE SW. BUT WINDS WL BE
LGT...SO SOME SC MAY LINGER UNDER INVRN BASE NEAR H875. WHERE SKIES
CLR IN THE PRESENCE OF THE LGT WINDS...TEMPS WOULD FALL SHARPLY OVER
THE INTERIOR. RETAINED FLAVOR OF GOING FCST SHOWING MIN TEMPS TOWARD
THE LO END OF GUIDANCE. MAJORITY OF MODELS SHOW THE ARRIVAL OF MORE
MID/HI LVL MSTR FOR MON/MON NGT AS A WEAK SHRTWV MOVES NEWD ON THE
WRN FLANK OF UPR RDG AXIS. THESE CLDS SHOULD LIMIT THE DIURNAL TEMP
VARIATION SOMEWHAT. TENDED TO GO LOWER FOR MIN TEMPS OVER THE
INTERIOR E ON MON NGT CONSIDERING SHRTWV LIFTING NE FARTHER W.

TUE THRU WED...FCST CONCERNS DURING THIS TIME FOCUS ON HOW QUICKLY
AND HOW FAR N A LO PRES TAKING SHAPE IN THE SRN PLAINS EARLY NEXT
WEEK WL DRIFT AND CORRESPONDING POPS FOR UPR MI. RECENT ECMWF/CNDN
MODEL RUNS HAVE SHOWN A SLOWER/MORE SUPPRESSED TO THE S
SCENARIO...VERY REASONABLE CONSIDERING THE BLOCKING HI OVER SE
CANADA. IN FACT...THE 12Z CNDN MODEL INDICATED THE LO CENTER WOULD
PASS SO FAR TO THE S THERE WOULD BE NO PCPN AT ALL OVER UPR MI. THE
00Z CNDN RUN HAS TRENDED A BIT FARTHER N...BUT STILL LIMITS QPF TO
THE SE HALF OF UPR MI AND ONLY ON WED. QUICK LOOK AT THE 00Z ECMWF
SHOWS A SCENARIO SIMILAR TO THE 00Z CNDN...WITH LGT QPF ON NRN
FRINGE OF DEEPER MSTR CONFINED TO THE SE CWA. THE GFS HAD SHOWN A
FASTER PROGRESSION TO THE N...BUT RECENT RUNS HAVE BEEN TRENDING
TOWARD THE SLOWER/FARTHER S ECMWF/CNDN SCENARIO. SO CONFIDENCE IS
HIER THE ECMWF/CNDN MODELS ARE ON THE RIGHT TRACK. ALTHOUGH MODELS
SHOW FAIRLY SHARP CYC FLOW...RELATIVELY HI H85 TEMPS NOT FAR FM -5C
INDICATE ANY LES WL BE LIMITED...ESPECIALLY IF DEEP MSTR IS ABSENT.
OPTED TO SLOW DOWN NWD SPREAD OF POPS ON TUE FM CONSENSUS FCST. OTRW
WENT GO NO HIER THAN CHC POPS FOR PCPN CHCS DURING THIS TIME.

EXTENDED...SFC LO IS FCST TO REDEVELOP OFF THE NE COAST THU-FRI AS
CLOSED LO DVLPS IN THE NE CONUS...TRAPPED BY BLOCKING HI OFF THE
CNDN ATLANTIC COAST. EXPECT UPR MI TO BE DOMINATED BY STEADY NE WIND
BTWN SLOW MOVING LO AND SFC RDG AXIS EXTENDING FM HUDSON BAY INTO
THE PLAINS. SLOWLY FALLING H85 TEMPS TOWARD -12C ON FRI IN THE
PRESENCE OF DEEP MSTR/LINGERING CYC FLOW SUG ANY SYNOPTIC SN WL
TRANSITION TOWARD LES ON THU. TREND TOWARD MORE NEUTRAL/ACYC FLOW ON
FRI AND POTENTIAL FOR NNE FLOW TO TAP DRIER AIR MIGHT RESULT IN
DIMINISHING POPS. OVERALL TEMPS SHOULD RUN ABV NORMAL IN ABSENCE OF
ARCTIC AIR.
&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1159 PM EST FRI FEB 22 2013

WITH UPPER LEVEL LOW CURRENTLY OVER NE WI MOVING NE AND CROSSING ERN
UPPER MI TODAY...EXPECT PERIODS OF SNOW AT KIWD/KCMX/KSAW...THOUGH
SNOW WILL GENERALLY BECOME LIGHTER AND MORE INTERMITTENT WITH TIME.
OVERNIGHT...IFR CONDITIONS WILL LIKELY PREVAIL AT KCMX AS STEADIER
SNOW SHOULD LINGER THERE. CONDITIONS SHOULD IMPROVE TO MVFR AT KCMX
MID TO LATE MORNING AS WINDS INCREASE OUT OF THE N WITH SOMEWHAT
DRIER AIR TRYING TO MAKE INROADS. AT KIWD/KSAW...MVFR CONDITIONS
SHOULD BE THE RULE OVERNIGHT THOUGH SOME PERIODS OF IFR ARE
POSSIBLE. THERE MAY BE A PERIOD OF IFR MID/LATE MORNING AT KIWD AS
WINDS BECOME UPSLOPE NORTHERLY. THAT SHOULD BE SHORT-LIVED WITH A
RETURN TO MVFR IN THE AFTN. KSAW WILL LIKELY REMAIN MVFR THRU THE
DAY.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 351 AM EST SAT FEB 23 2013

NO MAJOR CONCERNS FOR LAKE SUPERIOR THROUGH THE PERIOD AS WINDS
DECREASE THE THE POTENTIAL FOR FREEZING SPRAY LINGERS THROUGH THE
EVENING PERIODS /THIS MORNING AND AGAIN TONIGHT/. 20-25KT GUSTS WILL
DIMINISH AS LOW PRESSURE ACROSS EASTERN UPPER MICHIGAN AND LAKE
SUPERIOR EXITS INTO ONTARIO THIS AFTERNOON...AND QUEBEC ON SUNDAY.
THE RESULT WILL BE A SLOWLY WEAKENING TROUGH ACROSS LAKE SUPERIOR
UNTIL HIGH PRESSURE PUSHES IN FROM THE WEST SUNDAY THROUGH MONDAY
NIGHT. EXPECT LOW PRESSURE OVER THE SOUTHERN PLAINS SUNDAY NIGHT TO
SLIDE ACROSS ILLINOIS TUESDAY...BEFORE MOVING OVER LOWER MICHIGAN
AND THE LOWER GREAT LAKES WEDNESDAY INTO WEDNESDAY NIGHT. THE RESULT
WILL BE A TROUGH ACROSS LAKE SUPERIOR WEDNESDAY THROUGH EARLY
THURSDAY. THE RETURN OF GUSTS AT OR ABOVE 25KTS WILL BE POSSIBLE
WEDNESDAY NIGHT THROUGH FRIDAY.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 AM EST THIS MORNING FOR MIZ001-
     003.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KF
LONG TERM...KC
AVIATION...ROLFSON
MARINE...KF
Hazardous weather outlook, Feb 23, 4:01 AM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
401 AM EST SAT FEB 23 2013

MIZ001>007-009>014-084-085-241200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
401 AM EST SAT FEB 23 2013 /301 AM CST SAT FEB 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-241200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
401 AM EST SAT FEB 23 2013 /301 AM CST SAT FEB 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-241200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
401 AM EST SAT FEB 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KC

In the hours before

Local storm report, Feb 23, 1:00 AM EST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
100 AM EST SAT FEB 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     SNOW             3 NE NEGAUNEE           46.53N 87.55W
02/23/2013  M3.9 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            UPDATED TOTAL. 13 HOUR STORM TOTAL. 0.26 INCHES OF LIQUID
            EQUIVALENT. 32 INCH SNOW DEPTH.

&&

KLUBER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Southern Schoolcraft

When
February 23, 5:00 AM EST to 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Public
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated 2.5 inches of wet snow fell in six hours in Manistique.

Winter Weather, Delta

When
February 27, 4:00 AM EST to 7:45 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer near Gladstone measured 3.5 inches of wet snow in approximately 15 hours.

Winter Weather, Menominee

When
February 27, 3:30 AM CST to 10:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

The spotter in Menominee measured three inches of wet snow on the morning of the 27th. Roads were reported to be very slippery.

Winter Weather, Alger

When
February 27, 8:00 AM EST to 8:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer south of Wetmore measured nearly three inches of wet snow in 12 hours.

Winter Weather, Marquette

When
February 27, 12:00 PM EST to 8:30 PM EST
Where
Marquette forecast zone
Reported by
NWS Employee
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A National Weather Service employee near Harvey measured six inches of wet snow in eight hours. During the same time period, four inches of snow fell at the National Weather Service office.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434404, 434402, 434403, 434406, 434405.